Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Efeveranz help.....
Apr 9, 2009

I live in a remote part of Australia, without access to direct medical care.

I began treatment in September 2008 with Efeveranz and Truvada. I was treatment naive 12 years HIV+ with VL 120,000 and CD4 180.

Initial side effects were unfortunately severe. Insomnia, memory loss, fatigue, depression and constantly waking up buzzing were the main side effects. But they began to settle after 10 weeks. (There was talk of switching to Nivirapine/Truvada).

I then went on a European vacation for 8 weeks un-troubled by side effects. (I also smoked Marijuana joints with friends during that time and slept well).

After returning home I have suffered from severe side effects again. Some would be attributed to jetlag but it has been nearly 2 weeks now.

By the way Clinicians are apparently baffled when I mention the Marijuana smoking, as I should have suffered side effects then ( but I slept like a baby).

However I now have conflicting medical advice about my current regime. I feel quite lost.

Some doctors say I could cease my treatment altogether while they decide on another regime (especially if severe depression persists). They feel that despite good clinical numbers Efeveranz and its nerve system side effects does not work for me.

Another doctor thought I could switch to Nivirapine/truvada. Another thought switching to that regime now was not a good option due to new data questioning its efficacy.

Another felt things should settle and I should continue with the Efeveranz/Truvada. Another doctor thought I might need to switch to a Protease Inhibitor regime.

(In October 2008, my VL was 300 and CD4 220). I am waiting for new test results.

Can you please advise. I really need some help, as I'm trying to live and work a normal life.

Response from Dr. McGowan

Sorry for the delay in getting to your question. I hope you are feeling better by now.

Central Nervous System side effects (such as dizziness, insomnia, abnormal dreams, impaired concentration and hallucinations) can occur in up to half of people starting an efavirenz based treatment. Most were tolerable and only about 2% of people have to stop their meds because of it. Taking efavirenz with food can make the symptoms worse (so it should be used on an empty stomach). It is best to take the efavirenz before bedtime so you can "sleep off" most of the effects. It is true that the symptoms fade away or become more tolerable for most people, but for 2-4% they can persist. If the symptoms become intolerable then the medication should be switched. A successful treatment is one that accomplishes its main effect (suppressing the HIV) and also has manageable side effects. Your regimen may be successful on one account and not successful by the other.

If the virus is suppressed and your virus has no baseline transmitted resistance than one medicine can be substituted with another...in this case another non-nucleoside, or a protease inhibitor (or soon perhaps an integrase inhibitor). Nevirapine may be an option if your CD4 is below 400 for men or 250 for women(above that, teher may be an increased risk for adverse reactions). Only you can say when the side effects may be too much. One thing that you should avoid is missing a dose of meds because you want to avoid the side effects, if that ever happens than it is time to change.

Best,

Joe



Previous
why wait to treat?
Next
Have you heard anything about MMS (miracle mineral solution) or Proalgazyme?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement